Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2001, 6:07 PM EST for DeKalb County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 19, 2001, 6:07 PM EST (23:07 UTC)
- Expired
- Jun 19, 2001, 6:40 PM EST
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:20 PM EST | Hail 1 | Butler, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 4:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 192309 SVRFWA INC033-192340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 607 PM EST TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DE KALB COUNTY IN INDIANA * UNTIL 640 PM EST * AT 607 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF BUTLER...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BUTLER NEWVILLE THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY! ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4152 8501 4129 8499 4130 8481 4154 8479 P
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:49 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 19, 2:49 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 249 PM EST TUE JUN 19 2001 ...FORECAST CHALLENGE WILL BE THE FIRST PERIOD FORECAST CONCERNING THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER... 17Z SURFACE CHART SHOWS WEAK COLD FRONT EXTENDING FROM NORTH CENTRAL MICHIGAN SOUTHWEST INTO NORTHWEST INDIANA AND THEN INTO EAST CENTRAL MISSOURI. A CU FIELD HAS BROKEN OUT ALONG AND SOUTH OF THE FRONT AT 18Z. KIWX RADAR HAS A FEW CELLS POP WITH THE STRONGEST CELL OVER FOUNTAIN COUNTY. 12Z DTX AND ILX SOUNDINGS SHOW DRY AIR AHEAD OF THE APPROACHING COLD FRONT...BUT IT IS UNSTABLE WITH LI'S BETWEEN -8 AND -10. UNMODIFIED CAPES RANGE FROM 2800 TO 3100 J/KG. LITTLE LOW LEVEL CONVERGENCE IS OCCURRING AT THE FRONTAL SURFACE AT THIS TIME. MODELS AVAILABLE ARE THE ETA...MESOETA AND THE AVN. ALL MODELS ARE SIMILAR IN MOVING THE FRONT EAST OF THE CWA BY 06Z. BASED ON PAST MOVEMENT...WILL LEAN TOWARD A SLOWER MOVEMENT OF THE FRONT IN MAKING THE FORECAST. A SERIES OF SHORT WAVES FOLLOW THE FRONTAL PASSAGE WHICH WILL PROLONG THE CHANCE OF RAIN INTO THURSDAY WHEN THE FINAL SHORT WAVE FROM CENTRAL CANADA MOVES THROUGH. WITH VERY UNSTABLE AIR AHEAD OF THE FRONT THERE CONTINUES TO BE A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH THE BEST CHANCE EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION INDIANA. SHOWERS AND THUNDERSTORMS CONTINUE TO BE POSSIBLE THROUGH THE NIGHT...WEDNESDAY AND THURSDAY MORNING WITH THE BEST CHANCE OVER THE SOUTHERN HALF OF THE CWA AS THE FRONT SAGS SOUTH. FWC GUIDANCE WAS A LITTLE COOL FOR OVERNIGHT LOWS...BUT IT LOOKS TO BE TOO WARM FOR OVERNIGHT LOWS NORTHWEST. FWC GUIDANCE LOOKS CLOSE AND WILL FOLLOW FOR SOUTHEAST HALF. EXTENDED...FINAL SHORT WAVE MOVES THROUGH THURSDAY USHERING IN A COOLER AND DRY WEEKEND...BUT WARM AIR RETURNS EARLY NEXT WEEK. THE ATMOSPHERE APPEARS TO BE CAPPED SO WILL KEEP FORECAST DRY THROUjGH TUESDAY. INDMISFWA AVAILABLE. .IWX...NONE. GLL
In the hours before
Local storm report, Jun 19, 4:33 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST TUE JUN 19 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 3 SE SOUTH WHITLEY IN .75 INCH HAIL
06/19/01 WHITLEY REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 19, 5:11 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST TUE JUN 19 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PIERCETON IN .75 INCH HAIL
06/19/01 KOSCIUSKO REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0440 PM 7 NW FT WAYNE IN .75 INCH HAIL
06/19/01 ALLEN REPORTED BY HAM RADIO
OPERATOR.
0444 PM 2 S HUNTERTOWN IN .88 INCH HAIL
06/19/01 ALLEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0450 PM 5 NNW FT WAYNE IN .88 INCH HAIL
06/19/01 ALLEN REPORTED BY HAM RADIO
OPERATOR.
0450 PM 5 S COLUMBIA CITY IN LIGHTNING
06/19/01 WHITLEY *** 1 INJ ***
ONE PERSON STRUCK BY
LIGHTENING. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0454 PM 7 N FT WAYNE IN 1 INCH HAIL
06/19/01 ALLEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0459 PM MEXICO IN WIND DAMAGE
06/19/01 MIAMI NUMEROUS TREES DOWN.
HOUSE DAMAGED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0500 PM 5 NW FT WAYNE IN .88 INCH HAIL
06/19/01 ALLEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 19, 5:21 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST TUE JUN 19 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM 3 S LOGANSPORT IN .25 INCH HAIL
06/19/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0515 PM 5 N LOGANSPORT IN .25 INCH HAIL
06/19/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 19, 6:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EST TUE JUN 19 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ROME CITY IN 1.75 INCH HAIL
06/19/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0558 PM FT WAYNE IN 1 INCH HAIL
06/19/01 ALLEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:08 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 32 min |
| Jun 19, 4:25 PM EST | Severe Thunderstorm Warning | IWX | Allen | 45 min |
| Jun 19, 4:32 PM EST | Severe Thunderstorm Warning | IWX | Cass | 38 min |
| Jun 19, 4:49 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 41 min |
| Jun 19, 4:52 PM EST | Severe Thunderstorm Warning | IWX | Miami | 28 min |
| Jun 19, 5:07 PM EST | Severe Thunderstorm Warning | IWX | Allen | 43 min |
| Jun 19, 5:12 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 48 min |
| Jun 19, 5:21 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Miami | 29 min |
| Jun 19, 5:27 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 43 min |
| Jun 19, 5:30 PM EST | Severe Thunderstorm Warning | IWX | Noble | 40 min |
| Jun 19, 5:50 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 60 min |
| Jun 19, 5:54 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| Jun 19, 6:03 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 57 min |
| Jun 19, 6:08 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 62 min |
| Jun 19, 6:11 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 49 min |
| Jun 19, 6:52 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 58 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.